Unmasking the Harmful Effects of Bisphosphonate on the Jaw

Bisphosphonate is the term given for drugs which are used to treat and control bone diseases, such as osteoporosis, osteopenia and Paget’s disease of the bone. The main function of this pharmaceutical formulation is to bind the areas where the bone has been destroyed, slowing down the effects of osteoporosis. However, there are a number of osteoporotic people who complained that taking bisphosphonate has caused with osteonecrosis of the jaw, according to media reports.

Bisphosphonate-related osteonecrosis of the jaw (BRONJ) is a condition found in patients who have received intravenous and oral forms of bisphosphonate therapy for various bone-related conditions. In other cases, dentists are reluctant to perform invasive dental procedures in patients who are taking these drugs.

Studies have found that between 1 percent and 6 percent in 100 people who take bisphosphonates will get osteonecrosis of the jaw. Research has shown that in myeloma between 3 percent and 4 percent in 100 people having zoledronic acid (Zometa) will develop osteonecrosis of the jaw. The most important factor is the length of the treatment. The condition was much more likely in people who had been having bisphosphonate treatment forthree to four years than it was in patients who have had treatment for less than a year. In fact, no one got necrosis of the jaw if they’d had fewer than 13 monthly treatments with bisphosphonates.

Physicians should be able to review with each patient the decision to continue treatment with frequent infusions of potent intravenous bisphosphonates, experts say. Patients who are contemplating to start therapy with oral or intravenous bisphosphonate for prevention or treatment of osteoporosis should be informed of the rare risk of jaw osteonecrosis with oral bisphosphonates and the relatively infrequent risk of jaw osteonecrosis with intravenous bisphosphonates.

If possible, you should avoid any invasive dental treatment when you are taking bisphosphonates. But you may have fillings and routine cleaning during treatment. If you need dental treatment, you should talk to your specialist about whether you should stop your bisphosphonates beforehand. But do not attempt stop them without talking to your doctor first.The Fosamax injury lawsuit center at fosamaxinjurylawsuitcenter.com offers more related information regarding this matter.

 The author is currently working about the safety issues of bisphosphonate drugs, such as Fosamax. One of the major subjects that the author is focusing is making the public aware of the potential causes of osteoporosis.

This article is Copyright protected.

Advertisements

Share: